Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Bismarck, ND

May 22, 2012LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 9:02 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 9:02 PM CDT (02:02 UTC)
Expired
May 22, 2012, 9:30 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:03 PM CDTTornado WatchSPC7 hr
May 22, 5:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS53 KBIS 230202
SVRBIS
NDC045-093-230230-
/O.NEW.KBIS.SV.W.0023.120523T0202Z-120523T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILLARTON...OR 17 MILES SOUTH OF
  JAMESTOWN...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTPELIER AND YPSILANTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EASTERN NORTH DAKOTA.

LAT...LON 4655 9887 4670 9890 4692 9844 4685 9842
      4664 9843
TIME...MOT...LOC 0202Z 244DEG 48KT 4670 9874
WIND...HAIL <50MPH 1.75IN

$$

SCHECK
2 follow-up statements
488 
WWUS53 KBIS 230210
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE MAY 22 2012

NDC045-093-230230-
/O.CON.KBIS.SV.W.0023.000000T0000Z-120523T0230Z/
LAMOURE ND-STUTSMAN ND-
910 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STUTSMAN AND NORTH CENTRAL LAMOURE COUNTIES UNTIL 930 PM CDT...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MILLARTON...OR 15 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MONTPELIER AND YPSILANTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4655 9887 4670 9890 4692 9844 4685 9842
      4664 9843
TIME...MOT...LOC 0210Z 250DEG 35KT 4670 9870
WIND...HAIL 60MPH 1.75IN

$$

SCHECK
239 
WWUS53 KBIS 230223
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT TUE MAY 22 2012

NDC045-093-230233-
/O.EXP.KBIS.SV.W.0023.000000T0000Z-120523T0230Z/
LAMOURE ND-STUTSMAN ND-
923 PM CDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN AND 
NORTH CENTRAL LAMOURE COUNTIES HAS BEEN REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
STUTSMAN AND LAMOURE COUNTIES.

LAT...LON 4655 9887 4670 9890 4692 9844 4685 9842
      4664 9843
TIME...MOT...LOC 0223Z 250DEG 35KT 4674 9852

$$

SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 22, 7:03 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT TUE MAY 22 2012

.DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO
WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER
ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM
MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK.
THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW
ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS.
OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND
CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR
HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON
CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG
AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF
SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL
UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR
TWEAKS TO POPS.
&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF
LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE
CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR
JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT
WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE
REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH
WEDNESDAY AFTERNOON.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Special weather statement, May 22, 8:24 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT TUE MAY 22 2012

NDZ004-230230-
BOTTINEAU-
824 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BOTTINEAU COUNTY...MOVING NORTHEAST
AT 30 MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Local storm report, May 22, 8:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             WISHEK                  46.26N  99.56W
05/22/2012  M1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            SMALL AMOUNT OF 1 INCH HAIL

&&

MMATHEWS
Local storm report, May 22, 8:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             5 N GACKLE              46.70N  99.14W
05/22/2012  E1.25 INCH       STUTSMAN           ND   LAW ENFORCEMENT

&&

AYD
Local storm report, May 22, 8:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             WISHEK                  46.26N  99.56W
05/22/2012  E1.75 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HAIL LASTED AROUND 7 MINUTES

&&

MMATHEWS
Local storm report, May 22, 8:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             WISHEK                  46.26N  99.56W
05/22/2012  M2.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HAIL ALMOST COVERING THE GROUND

&&

MMATHEWS
Local storm report, May 22, 9:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 S WINDSOR             46.87N  99.04W
05/22/2012  E1.75 INCH       STUTSMAN           ND   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:19 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh56 min
May 22, 8:03 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman42 min
May 22, 8:09 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman36 min
May 22, 8:12 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh33 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh41 min
May 22, 8:41 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman49 min
May 22, 8:42 PM CDTSevere Thunderstorm WarningBISBottineau33 min
May 22, 9:19 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman56 min
May 22, 9:26 PM CDTTornado WarningBISLaMoure, Stutsman13 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.